Skip to main content

News About Codeine and Tramadol Restrictions for Children

Earlier this year, the Food and Drug Administration warned parents against giving their young ones prescription drugs with codeine and tramadol. The agency said that the drugs could lead to severe breathing problems among the children and even death.

Codeine is indicated as a suitable drug for pain and cough while Tramadol heals pain. Codeine is also used as a cough syrup for toddlers and cold remedies. Manufactured by Par Pharmaceuticals, codeine is a generic medicine which is associated with various brands. It is usually marketed as a single ingredient drug or in combination preparations with paracetamol, aspirin, and ibuprofen.  The various combinations also pose a greater risk to children aged 12 years and below and among adolescents aged 18 years and below.  The drug is also marketed in products containing muscle relaxers. Healthcare providers are discouraged from prescribing the drug to adolescents aged between 12  and 18 years who are obese or show any other conditions that may affect their breathing. Such conditions include any form of lung diseases or sleep apnea.

Are Codeine and Tramadol Safe? 

The FDA enforced several laws requiring manufacturers to make appropriate label changes containing a clear warning that the drug was not a proper prescription for anyone under the age of 12 years and it should be restricted to mature adults above the age of 18 years. The new label was to bear information warning pregnant women and breastfeeding mothers to avoid using the drug while nursing their young ones.

The two drugs are especially problematic because your body tends to break down the drugs much more quickly than usual. This can be life-threatening. The presence of high levels of active ingredients can lead to severe respiratory depression. The two drugs tend to cause imbalances in enzyme concentration in your body which results in an abnormal rate of substance breakdown in the body. Statistics from the FDA indicated that at least 64 people had suffered from serious breathing problems which led to at least 24 deaths from January 1969 to May 2015 as an effect of depending on Codeine drugs. The deaths were rampant among children aged 12 years and below. On the other hand, tramadol caused at least three deaths of children aged below 12 years between the same period. The deaths were mainly due to complications in breathing.

There are a lot of safety issues surrounding the use of codeine and tramadol. Maybe the drug was prescribed to you by a doctor as a cough and pain reliever for your child, or you obtained it from a pharmacy after a friend recommended it to you. The drug may have taken away the life of your child or caused serious respiratory complications to the child. Don’t lose hope just yet because something has been done which shall prevent such occurrences in future. The new measures make it a mandatory for the manufacturers to indicate on the label of codeine as a contraindication for children under 12 years of age for a cough or pain. The law further states that tramadol is contraindicated for treating pain after adenoidectomy or tonsillectomy in children younger than 18 years.

Side Effects of Codeine and Tramadol 

Some of the side effects associated with the use of codeine and tramadol include constipation and drowsiness. The less common side effects of the drugs include dry mouth, urinary retention, nausea, vomiting, itching, orthostatic hypotension, and coughing.

Codeine and tramadol may result in serious respiratory depression and death among children. Children aged 17 years and above start developing tolerance to these side effects with prolonged use of the drug since their immunity systems are somehow stronger compared to children below 12 years old.

Respiratory depression can be more lethal if you give the child an overdose of the drug. The constituents of codeine and tramadol can easily be passed through breast milk in potentially dangerous amounts resulting in the depression of the respiratory system of the infant. This is the main reason why breastfeeding mothers are advised against taking any of the drugs. The key symptoms of respiratory depression in children include shallow or slow breathing, noisy and difficult breathing, unusual sleepiness, limpness, trouble breast feeding, and confusion. If you were giving your child any drug and you notice any of the above signs, stop giving the drug and seek medical attention immediately.

If you or your child has suffered from the side effects of codeine and tramadol, you can be compensated by the manufacturer of the drug. Find a lawyer and talk to him/her about what you went through as a result of taking the drug. Provide relevant medical document as evidence. Armed with the vital information your lawyer should be in a good position to file a successful lawsuit against the manufacturer.

Popular posts from this blog

News About Phenobarbital Tablets by C.O.Truxton

Do you own a bottle of Phenobarbital Tablets by C.O. Truxton, Inc.?   Maybe you, or someone you know, has been prescribed phenobarbital tablets for sleep, or to control convulsions or seizures.

C.O. Truxton, Inc., has recalled Phenobarbital Tablets, 15mg, because someone who bought a bottle of this medication discovered the label had been placed in error on a bottle of this medication with a different dosage strength. The bottle labeled 15mg tablets was actually 30mg tablets. This mistake on the label could potentially cause someone to accidentally take an overdose of phenobarbital.

If you take an overdose of phenobarbital, it can cause:

your heart to beat too fast your breathing to be too rapid  you to become pale, weak, and sweat heavily  you to become unconscious  your kidneys to fail, leading to reduced urine, swelling of legs and feet, possibly confusion, shortness of breath you to fall into a coma you to need life-saving emergency treatment 

Even though only one mislabeled bottle…

Infant/Child Reduced Energy Defibrillation Electrodes News

The US Food and Drug Administration recently announced a voluntary field action on the Infant/Child Reduced Energy Defibrillation Electrodes, citing possible defects in the product. The voluntary field action for the product was carried out by Physio-Control, one of the leading defibrillator manufacturers in the country, although the product in question was manufactured by Cardinal Health. The FDA has since classified the voluntary field action as a Class 1 recall based on the artwork depiction of incorrect placement of defibrillation electrodes.

The FDA went further to state that these defibrillation electrodes, manufactured by Cardinal Health, don’t have any functional or performance defects. The only problem with these defibrillation electrodes is in their packaging, where the manufacturer displays the incorrect electrode placement on the infant’s body. These defibrillation electrodes are part of the components of Cardinal Health’s Lifepak automated external defibrillators.

The pur…